Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Paducah, KY

July 10, 2002Carlisle County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 10, 2002, 1:31 PM CDT for Carlisle County, Kentucky. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 1:31 PM CDT (18:31 UTC)
Expired
Jul 10, 2002, 2:30 PM CDT
In force
59 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Carlisle County, KY

The radar

The Paducah radar (KPAH), 30 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:35 PM CDTThunderstorm Wind 58 EBardwell, KYWinds gusted to 67 MPH in Bardwell. About 100 trees were blown down in southwest Carlisle County, especially near Highway 1591. At least one of the trees fell through a house. Power lines were blown down on Highway 1371 about 3 miles northeast of Bardwell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:00 AM CDT, 11 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 2:00 AM CDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT WED JUL 10 2002

KPAH 88D SHOWS CONVECTION CONTINUING JUST EAST OF FA...EXTENDING
BACK INTO FAR ERN PTNS...WITH EVEN SOME ISOLD CELLS INTO SCNTL IL.
THIS ACTIVITY IS OCCURRING ALONG THE WIND SHIFT LINE OF THE INCOMING
FRONTAL BOUNDARY...THOUGH DRIER AIR LAGS WELL BEHIND IT. BELIEVE
TSRA CHANCES WL FOCUS ALONG THIS BOUNDARY TODAY...AND THUS WL BE
PRESERVED PRIMARILY FOR SRN PTNS FA...WITH MAYBE A 20% CHC OR LESS
ACROSS THE NORTH...WITH THE TD BOUNDARY. ISOLD ACTIVITY AS FAR N AND
W AS CNTL MO...EVEN AT THIS TIME OF NIGHT...SUGGESTS MAYBE A SLGT
CHC POP NORTH WOULD BE PRUDENT TODAY.

AFTER THAT...THE APPROACHING UPPER WAVE WL PRETTY MUCH KEEP A LOW
CHC POP IN THE FCST THRU THE WEEKEND...AFTER WHICH TIME THE WAVE
DEPARTS AND THE UPR RIDGE BUILDS BACK IN. THAT IN TURN WL RESULT IN
DRIER AND HOTTER WX NEXT WEEK.

WL STAY WITH WARMER GUIDANCE NR TERM...BUT IT IS LOOKING
INCREASINGLY LKLY THAT COOLER AIR WL IN FACT USHER IN AS THE OPEN
UPR WAVE TRANSLATES OVERTOP PAH FA. MAV AND NOW EVEN WARM FWC IS
RESPONDING W/TEMPS 5-10F COOLER BY THU-FRI...SO WL GO AHEAD AND BITE
INTO THAT COOL OFF THOUGH NOT ALL THE WAY.

.PAH...NONE.

In the hours before

Special weather statement, Jul 10, 8:25 AM CDT, 5 hours 6 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101925-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
825 AM CDT WED JUL 10 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR
STATE AREA...FOR MAINLY THE AFTERNOON AND OVERNIGHT HOURS.

DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTH ACROSS THE
AREA TODAY. MEANWHILE...UPPER LEVEL IMPULSES WILL MOVE SOUTHEAST
FROM THE PLAINS AND UPPER MIDWEST. OVER THE NEXT 24 HOURS...THESE
WEATHER FEATURES WILL INTERACT WITH VERY MOIST AND UNSTABLE
CONDITIONS ALREADY IN PLACE...TO PROVIDE THE AREA WITH A THREAT FOR
SOME THUNDERSTORM ACTIVITY. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE MAIN THREATS STRONG WINDS AND HAIL.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS MAY BE REQUESTED LATER TODAY AND TONIGHT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:26 PM CDTSevere Thunderstorm WarningPAHGraves, Marshall49 min
Jul 10, 12:38 PM CDTSevere Thunderstorm WarningPAHTodd37 min
Jul 10, 12:39 PM CDTSevere Thunderstorm WarningPAHLyon36 min
Jul 10, 1:23 PM CDTSevere Thunderstorm WarningPAHTrigg67 min
Jul 10, 1:46 PM CDTSevere Thunderstorm WarningPAHHickman59 min
Jul 10, 5:18 PM CDTSevere Thunderstorm WarningPAHJohnson, Williamson42 min
Jul 10, 5:25 PM CDTSevere Thunderstorm WarningPAHUnion50 min
Jul 10, 2:13 PM CDTSevere Thunderstorm WarningPAHStoddard62 min
Jul 10, 2:49 PM CDTSevere Thunderstorm WarningPAHButler, Ripley56 min
Jul 10, 4:17 PM CDTSevere Thunderstorm WarningPAHPerry58 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.